Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 32, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Oct 6, 2021, 2:36 AM MDT for 11 counties in South Dakota. It took effect at Oct 6, 2021, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2021, 2:36 AM MDT (08:36 UTC)
- In effect from
- Oct 6, 2021, 11:00 AM MDT
- Expired
- Oct 6, 2021, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 16 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3809 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042 WWUS83 KUNR 060836 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 236 AM MDT Wed Oct 6 2021 ...RED FLAG WARNING FROM LATE THIS MORNING THROUGH EARLY THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 323, 324, 325, 326, 327, 328, 329, 330, 331, and 332... .Gusty southerly winds will develop this morning and continue through the afternoon hours, particularly across the western and central South Dakota plains. Minimum relative humidity values will be slightly higher than the past few afternoons; however, strong sustained winds with gusts to around 40 mph may result in extreme fire behavior. SDZ323-324-327>329-062345- /O.UPG.KUNR.FW.A.0026.211006T1800Z-211007T0100Z/ /O.NEW.KUNR.FW.W.0032.211006T1700Z-211007T0100Z/ Northern Foot Hills-Eastern Foot Hills-Butte County Area- Perkins County-West Central Plains- 236 AM MDT Wed Oct 6 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 323, 324, 327, 328, AND 329... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM this morning to 7 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 323 Northern Foot Hills, 324 Eastern Foot Hills, 327 Butte County Area, 328 Perkins County and 329 West Central Plains. * WINDS...South 15 to 25 mph with gusts to around 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ325-326-330>332-062345- /O.NEW.KUNR.FW.W.0032.211006T1700Z-211007T0100Z/ Custer County Plains-Pine Ridge Area-Ziebach County- Haakon County Area-Badlands Area- 236 AM MDT Wed Oct 6 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 325, 326, 330, 331, AND 332... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM this morning to 7 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 325 Custer County Plains, 326 Pine Ridge Area, 330 Ziebach County, 331 Haakon County Area and 332 Badlands Area. * WINDS...South 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
861 WWUS83 KUNR 062006 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 206 PM MDT Wed Oct 6 2021 ...RED FLAG WARNING THROUGH EARLY THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 323, 324, 325, 326, 327, 328, 329, 330, 331, and 332... .Critical fire weather conditions continue to develop across the lower elevations of far western South Dakota this afternoon. The most extreme conditions are across far northwest South Dakota where relative humidity has dropped to around 15% with winds gusts of 40 to 45 mph. West-central into southwest South Dakota are seeing relative humidity in the 20-25% range with gusts of 30 to 35 mph. Conditions will gradually improve this evening. However, fairly poor relative humidity recovery will again be an issue in the northern and eastern foothills with some gusty southwest winds possible overnight. SDZ323>332-070100- /O.CON.KUNR.FW.W.0032.000000T0000Z-211007T0100Z/ Northern Foot Hills-Eastern Foot Hills-Custer County Plains- Pine Ridge Area-Butte County Area-Perkins County- West Central Plains-Ziebach County-Haakon County Area- Badlands Area- 206 PM MDT Wed Oct 6 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 323, 324, 325, 326, 327, 328, 329, 330, 331, AND 332... * AFFECTED AREA...The plains and foothills across far western South Dakota. * WINDS...South 15 to 25 mph with gusts to around 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
091 WWUS83 KUNR 070052 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 652 PM MDT Wed Oct 6 2021 SDZ323>332-070200- /O.EXP.KUNR.FW.W.0032.000000T0000Z-211007T0100Z/ Northern Foot Hills-Eastern Foot Hills-Custer County Plains- Pine Ridge Area-Butte County Area-Perkins County- West Central Plains-Ziebach County-Haakon County Area- Badlands Area- 652 PM MDT Wed Oct 6 2021 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 323, 324, 325, 326, 327, 328, 329, 330, 331, AND 332... Critical fire weather conditions have ended across the area. Thus the Red Flag warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Oct 5, 10:32 PM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, Oct 5, 10:32 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1032 PM MDT Tue Oct 5 2021
.DISCUSSION...(This Evening Through Tuesday)
Issued at 103 PM MDT Tue Oct 5 2021
Water vapor shows upper ridge shifting into the Upper Midwest,
with strong upper low just offshore the Pac NW. Embedded in the
southwest flow in-between, a dry upper low is lifting northeast
through southern ALTA, with another upper low over far southern
CA. Also of note is considerable mid/upper level moisture lifting
north from the Desert SW/Four Corners region. At the surface,
fairly broad trof over the Northern Rockies/Northern Plains with
very warm and breezy conditions across the area.
Dry and relatively mild conditions will continue tonight. Breezy
southwest winds expected over northeast WY with some modest
downslope winds in favored areas of the Northern Black Region as
trof deepens in the lee of the Rockies ahead of ejecting upper
low currently over southern CA.
On Wednesday, lee trof advances into far eastern MT/WY during the
afternoon as upper low/trof lifts into the Central Rockies.
Pressure gradient tightens over the western Dakotas with gusty
southerly winds developing, especially over northwest SD. While
RH's will be a bit higher thanks to increasing PWATs, the gusty
winds will create enhanced fire wx concerns (see fire wx
discussion below).
Thursday and Friday will be just a bit cooler with southwest flow
becoming more active. Fairly strong upper low/wave will lift
through Friday night into Saturday and provide our best chance for
more widespread showers. Transitory ridge then brings dry wx and a
modest warm up for the tail end of the weekend/early next week.
More significant upper low still looking possible for mid week and
may bring our first taste of wintry weather.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1030 PM MDT Tue Oct 5 2021
VFR conditions will continue through the TAF forecast period. Low
level wind shear will continue for a few more hours, mainly
across the plains adjacent to the southern and eastern Black
Hills. Breezy southerly winds can then be expected area-wide
Wednesday.
&&
.FIRE WEATHER...
Issued at 103 PM MDT Tue Oct 5 2021
Near critical fire weather conditions have developed across much
of northeast WY and western SD again this afternoon, with very low
RH in the 8-15% range and some breezy southerly winds. RH
recovery tonight will once again be fairly poor, especially in
downslope areas of the northern/eastern foothills with some breezy
southwest winds continuing.
On Wednesday, there is the potential for more widespread critical
fire weather conditions as winds become stronger, especially over
northwest and west-central SD. RH's on Wednesday will generally
bottom out around 20%, but southerly winds will gust near and
above 35 mph from just east/north of the Black Hills and extend
into far northwest SD. A Fire Weather Watch has been issued for
that area where the greatest threat for extreme fire behavior
exists.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for SDZ323-324-327>329.
WY...&&
DISCUSSION...Johnson
AVIATION...Pojorlie
FIRE WEATHER...JohnsonHazardous weather outlook, Oct 5, 2:52 AM MDT, 23 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 252 AM MDT Tue Oct 5 2021 SDZ024-028-029-WYZ054>058-071-061300- Northern Black Hills-Central Black Hills-Southern Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 252 AM MDT Tue Oct 5 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Warm temperatures and low humidity will result in elevated fire weather conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated to critical fire weather conditions will be possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025>027-030>032-041>043-072>074-061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 252 AM MDT Tue Oct 5 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight High to very high grassland fire danger can be expected this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very high to extreme grassland fire danger can be expected Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ044-046-047-049-061300- Bennett-Mellette-Todd-Tripp- 252 AM MDT Tue Oct 5 2021 /352 AM CDT Tue Oct 5 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High grassland fire danger can be expected Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Red Flag Warnings in South Dakota, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.